Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 36, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 25, 2019, 4:23 PM MDT for Greeley County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2019, 4:23 PM MDT (22:23 UTC)
- Expired
- Jul 25, 2019, 7:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Greeley County, KS
The radar
The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 4:53 PM MDT | FLASH FLOOD | 7 Nnw Horace, KS | SECONDARY ROAD WASHOUTS ON ROAD 10 ONE MILE NORTH AND SOUTH OF ROAD G. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2316 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
690 WGUS53 KGLD 252223 FFWGLD KSC071-260130- /O.NEW.KGLD.FF.W.0036.190725T2223Z-190726T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 423 PM MDT Thu Jul 25 2019 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Northwestern Greeley County in west central Kansas... * Until 730 PM MDT. * At 423 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Flash flooding will remain over mainly rural areas of northwestern Greeley County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3849 10204 3870 10203 3870 10174 3849 10175 $$ AW
2 follow-up statements
157 WGUS73 KGLD 252303 FFSGLD Flash Flood Statement National Weather Service Goodland KS 503 PM MDT Thu Jul 25 2019 KSC071-260130- /O.CON.KGLD.FF.W.0036.000000T0000Z-190726T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Greeley KS- 503 PM MDT Thu Jul 25 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR NORTHWESTERN GREELEY COUNTY... At 502 PM MDT, the public reported flash flooding occurring in northwest portions of Greeley County on secondary roads. Flash flooding will remain over mainly rural areas of northwestern Greeley County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3849 10204 3870 10203 3870 10174 3849 10175 $$ AW
515 WGUS73 KGLD 260132 FFSGLD Flash Flood Statement National Weather Service Goodland KS 732 PM MDT Thu Jul 25 2019 KSC071-260142- /O.EXP.KGLD.FF.W.0036.000000T0000Z-190726T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Greeley KS- 732 PM MDT Thu Jul 25 2019 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN GREELEY COUNTY HAS EXPIRED... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3849 10204 3870 10203 3870 10174 3849 10175 $$ DDT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 3:02 PM MDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 25, 3:02 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Goodland KS 302 PM MDT Thu Jul 25 2019 .SHORT TERM...(This evening through Friday) Issued at 222 PM MDT Thu Jul 25 2019 Water vapor imagery shows an occluded upper level low in south- central Canada. The center of high pressure has been shifted to the southwestern U.S. as the low moves east. Infrared and water vapor satellite imagery show a stream of tropical moisture wrapping around the high and into parts of the central Plains. This stream of moisture will aid in precipitable water values in the 1.2-1.6 inch range this evening across the Tri-State area. HiRes guidance shows a shortwave moving across the Tri-State region this afternoon and into the evening hours leading to more PVA in the Front Range and Tri-State regions. Bulk shear is not overly impressive and does not overlap the main area of concern for thunderstorms tonight. The instability, moisture, and better lift are focused more in eastern Colorado and along the Colorado/Kansas border. Compared to the last couple of days, the lift is better today with the help of the shortwave and some help from the occluded low to the north. The main concern with thunderstorms today is localized heavy rain and gusty winds. Parts of eastern Colorado have been placed under a marginal risk for excessive rainfall today and tonight. Thunderstorms have begun to pop up in counties along the Kansas/Colorado border and are expected to end around the midnight timeframe. Tomorrow should be fairly quiet with a slight chance of thunderstorms in eastern Colorado though confidence is low of storms reaching far eastern Colorado. Temperatures will be similar to today with highs in the low to mid-90s. .LONG TERM...(Friday night through Thursday) Issued at 300 PM MDT Thu Jul 25 2019 Forecast concern will be thunderstorm chances/heavy rainfall Saturday afternoon into Sunday morning, and the return of thunderstorm chances the middle of next week. Satellite an amplified pattern from the Pacific into North America. Flow over the Pacific is more amplified than yesterday. More obvious today but looks like we now have a subtropical moisture to Mexico and the Desert Southwest. Friday night...This period is a little uncertain, and will be dependent on mesoscale influences. Possible that influence from tonights convection could impact chance in this period, which begins later Friday afternoon. There is little to no storm motion indicated which means any storms that develop will not move very far. So kept a slight chance in the western portion in the evening. Last half of the night has as much if not more uncertainty. Output since yesterday has indicated the possibility of a cluster of storms moving in during this time or a significant cold pool/outflow boundary setting off more thunderstorms. Have a signal from more model output than from yesterday. There also is a shortwave trough in the area to help cause thunderstorm development. So have decided to insert a slight chance of thunderstorms from around 06z into the overnight hours. Saturday/Saturday night...Models showing a shortwave moving through the region. Model guidance is stronger and slower than it was yesterday. Sharp surface boundary boundary moves through during the night. Last nights and todays forecast blend continues to show solid chance pops. Enough of a signal there that I nudged the pops up slightly. Depending on how things evolve, I could see pops needing to be higher. Precipitable water values are near 1.5 inches. Storm motion is a little stronger but storms are still not going to move very fast. So can see locally heavy rainfall being a possibility, and have put a mention of it in the HWO. Sunday/Sunday night...Models generate a convectively induced circulation from the Saturday night convection, and linger it over the area. Overall the models linger the trough over the area in the morning as well. Also Front will be moving through the area in the morning. More than likely this will keep precipitation going Sunday morning. Question then becomes how much redevelopment occurs during the afternoon and evening hours. That will probably hinge on how much and strong the morning activity will last which at this time is hard to tell. Yesterday the models did indicate a weak shortwave moving through. Todays run is a little further west with the ridge line and a stronger/more definable shortwave is being seen in the northwest flow aloft. Also area will be in a postfrontal upslope regime which could also help things develop. Since yesterday the models continue the trend of cutting back on the pops during the afternoon and night, and that looks reasonable with the slight chance pops the forecast blend gave me. Monday into Tuesday night...Models continue to build in and expand ridge aloft over the central portion of the country. The last two runs of the forecast blend have kept Monday through Tuesday afternoon dry with a slight chance during the evening. This seems more reasonable and will leave alone. Wednesday into Thursday...Another system looks to move into/across southern Canada. However, model output not in good agreement on this scenario. Gfs is more progressive while the Ecmwf and Canadian hold the system near the southwest coast of Canada. Gefs and WPC have the Gfs as an outlier. If that be the case the ridge strength and position will change very little. No matter what solution, region should still have a subtropical moisture connection. At the surface, area looks to have a boundary draped over or near the area during this time. Am skeptical of how far south a boundary may sag over the area. At the very least the area may have upslope flow. Subtle and hard to determine parameters will be in place. If all things come together it could potentially be active. Given this and that is 6 to 7 days out, the forecast blend pops look fine. Temperatures will not change much and will be near to above normal. The less hot days should Sunday and Monday. No changes were made to the forecast blend. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1121 AM MDT Thu Jul 25 2019 VFR conditions will prevail at the GLD and MCK TAF sites through the TAF period. There is a chance for some showers and thunderstorms in the vicinity of the GLD terminal tonight for a couple hours. Once storms move south of GLD, weather is expected to be clear through 18Z tomorrow. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...NEWMAN LONG TERM...BULLER AVIATION...NEWMAN
Hazardous weather outlook, Jul 25, 3:52 PM MDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 352 PM MDT Thu Jul 25 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 352 PM MDT Thu Jul 25 2019 /452 PM CDT Thu Jul 25 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Showers and thunderstorms are expected this afternoon and tonight. The main threats will be localized heavy rainfall, a lot of small hail, and gusty winds associated with any thunderstorms that develop. The main focus area through tonight will be along and west of a line from Leoti to Hoxie to McCook. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... There is a chance for showers and thunderstorms Saturday and Saturday night across the Tri-State region. The main threat is localized heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 25, 2:51 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
251 PM MDT Thu Jul 25 2019
COZ091-252115-
Kit Carson County CO-
251 PM MDT Thu Jul 25 2019
...SPECIAL WEATHER STATEMENT...
At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Bonny Reservoir, moving south at 5 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Kit
Carson County.
LAT...LON 3955 10208 3951 10205 3945 10205 3941 10220
3950 10222
TIME...MOT...LOC 2051Z 343DEG 6KT 3948 10214
AWSpecial weather statement, Jul 25, 3:31 PM MDT, 52 minutes before
Special Weather Statement National Weather Service Goodland KS 331 PM MDT Thu Jul 25 2019 COZ091-252200- Kit Carson County CO- 331 PM MDT Thu Jul 25 2019 ...SPECIAL WEATHER STATEMENT... At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Kanorado, moving south at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm has the capability of producing a lot of small hail. This storm will remain over mainly rural areas of east central Kit Carson County. This includes Highway 385 between mile markers 191 and 195. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3946 10225 3947 10205 3934 10205 3934 10227 TIME...MOT...LOC 2130Z 356DEG 7KT 3941 10215 AW
Special weather statement, Jul 25, 3:45 PM MDT, 38 minutes before
Special Weather Statement National Weather Service Goodland KS 345 PM MDT Thu Jul 25 2019 KSZ027-041-252215- Wallace KS-Greeley KS- 345 PM MDT Thu Jul 25 2019 ...SPECIAL WEATHER STATEMENT... At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles south of Weskan, or 16 miles southwest of Sharon Springs. This storm was nearly stationary. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm has the capability of producing a lot of small hail. This storm will remain over mainly rural areas of south central Wallace and northwestern Greeley Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3861 10198 3875 10197 3878 10175 3854 10180 TIME...MOT...LOC 2143Z 281DEG 4KT 3869 10192 AW
Special weather statement, Jul 25, 4:09 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Goodland KS 409 PM MDT Thu Jul 25 2019 COZ091-KSZ013-252245- Kit Carson County CO-Sherman KS- 409 PM MDT Thu Jul 25 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON AND WEST CENTRAL SHERMAN COUNTIES UNTIL 445 PM MDT... At 408 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 4 miles west of Kanorado to 3 miles east of Bethune. These storms were nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Burlington, Kanorado and Bethune. This includes the following highways... Interstate 70 in Kansas between mile markers 0 and 1. Interstate 70 in Colorado between mile markers 429 and 450. Highway 385 between mile markers 182 and 198. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3924 10207 3920 10250 3945 10234 3946 10195 TIME...MOT...LOC 2208Z 172DEG 3KT 3935 10212 3931 10235 AW
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 2:51 PM MDT | Special Weather Statement | GLD | Sherman | 24 min |
| Jul 25, 3:31 PM MDT | Special Weather Statement | GLD | Sherman | 29 min |
| Jul 25, 3:45 PM MDT | Special Weather Statement | GLD | Greeley | 30 min |
| Jul 25, 4:11 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 49 min |
| Jul 25, 4:59 PM MDT | Special Weather Statement | GLD | Greeley | 46 min |
| Jul 25, 5:43 PM MDT | Special Weather Statement | GLD | Greeley | 47 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.